• Collection

    Inadvertent spinal tranexamic acid: a devastating error

       

    Daniel Jolley.

    6 articles.

    Created August 7, 2019, last updated 11 days ago.


    Collection: 108, Score: 63, Trend score: 0, Read count: 63, Articles count: 6, Created: 2019-08-07 00:00:08 UTC. Updated: 2019-08-07 04:47:39 UTC.

    Notes

    summary
    1

    Why the excitement?

    Since the landmark 2017 WOMAN trial (collected below) showed that tranexamic acid (TXA) may reduce mortality in post-partum haemorrhage, TXA has increasingly been found in close proximity to where obstetric spinal anaesthetics are commonly performed.

    TXA's operating theatre ubiquity has also been enhanced by it's replacement of aprotonin in cardiac surgery (Myles 2017, Koster 2015), after the former's associated mortality bump, along with the increasingly routine use of TXA in major joint surgery to reduce bleeding and transfusion (Ho 2003, Poeran 2014).

    Recent reviews have identified 21 case reports of mistaken intrathecal administration of TXA over 60 years of anaesthetic publications – although it is likely many cases have been unreported.

    Seems rare - why should I be concerned?

    • Intrathecal TXA has a 50% mortality, and frequently leaves survivors with permanent neurological injury.
    • Once recognised, immediate, aggressive management may improve outcome (particularly, CSF lavage).
    • Although rarely published, the increased use of intra-operative TXA may bring it into close proximity with common intrathecal drug ampoules, increasing the risk of this devastating error. Case report publication dates support the increasing incidence.
    • Knowing the potential for this error is the first step to avoiding it both personally and systemically.
    • Almost all cases involve drug swap errors with major human factor contributions.
    Daniel Jolley  Daniel Jolley
    comment
    0

    Another useful review of neuraxial tranexamic acid, although not indexed by pubmed. Full-text below:

    Gupta et al., Tranexamic acid: Beware of anaesthetic misadventures, J Obst Anaesth Crit Care 2018.

    Daniel Jolley  Daniel Jolley
     
    Do you have a pearl, summary or comment to save or share?
    250 characters remaining
    help        
    You can also include formatting, links, images and footnotes in your notes
    • Simple formatting can be added to notes, such as *italics*, _underline_ or **bold**.
    • Superscript can be denoted by <sup>text</sup> and subscript <sub>text</sub>.
    • Numbered or bulleted lists can be created using either numbered lines 1. 2. 3., hyphens - or asterisks *.
    • Links can be included with: [my link to pubmed](http://pubmed.com)
    • Images can be included with: ![alt text](https://bestmedicaljournal.com/study_graph.jpg "Image Title Text")
    • For footnotes use [^1](This is a footnote.) inline.
    • Or use an inline reference [^1] to refer to a longer footnote elseweher in the document [^1]: This is a long footnote..

    Collected Articles

    • Anaesthesia · Jul 2019

      Review

      Catastrophic drug errors involving tranexamic acid administered during spinal anaesthesia.

      What did they find?

      This review by Patel, Robertson & McConachie identified 21 published cases of inadvertent spinal TXA administration. Notably 10 patients died, and almost all suffered life-threatening side effects.

      What are the common signs?

      • Block failure.
      • Severe back and buttock pain (universal).
      • Seizures.
      • HT, tachycardia, arrhythmias, CVS collapse.

      How should it be managed?

      There are three components to managing intrathecal TXA:

      1. Treating TXA-induced seizures with anticonvulsants: magnesium; benzodiazepines; barbiturates (thiopentone); phenytoin; possibly propofol. Thiopentone infusion was frequently required to terminate seizures.
      2. Mitigate TXA neurotoxic effects: maintain head-up; CSF lavage to dilute TXA, infusing crystalloid at an interspace higher than an IT needle draining CSF, 10mL for 10mL, repeated up to 4 times.
      3. Haemodynamic monitoring & support

      How does this happen?

      In almost all cases ampoule identification error was the primary cause.

      Human factor contributions identified were:

      1. Failure to check ampoule label.
      2. Similar ampoule appearance.
      3. Spinal catheter mistaken for IV (1).
      4. Lack of drug handling and storage policies.
      5. Storage of tranexamic acid with LA or lack of physical separation.
      6. Underestimating potential for error.

      "All errors could have been prevented..."

      summary

      expand abstract… or not…

    • Anaesthesia · Jul 2019

      Editorial Comment

      Spinal tranexamic acid - a new killer in town.

      A sobering editorial...

      • Since 2009 there has been a dramatic increase in reported cases of intrathecal tranexamic acid (TXA), parallel to increasing intraoperative TXA use.
      • TXA is powerfully neurotoxic.
      • Spinal TXA has a mortality rate > 50%, and high incidence of permanent neurological injury in survivors.
      • Almost always results from a drug swap error.
      • Because both TXA and bupivacaine are made by many manufacturers, there are many different ampoule designs and drug presentations.
      • Risk of harm from TXA error is probably ~ 1 in 10,000 spinals.
      • TXA should be physically separated from common spinal drugs and we should consider discarding orphaned ampoules rather than attempting to return to the box.
      • Stop and visualise the consequences after your own theoretical spinal drug error: facing the patient, family, colleagues, hospital, regulators...
      summary

      keep reading… or not…

    • Anesthesia and analgesia · Dec 2015

      Review Case Reports

      Obstetric Neuraxial Drug Administration Errors: A Quantitative and Qualitative Analytical Review.

      A systematic review of 29 published cases of neuraxial obstetric drug errors, including four maternal deaths related to inadvertent intrathecall tranexamic acid.

      What’s the first warning sign of an intrathecal drug error?

      Block failure was the most frequent reported complication.

      What were the most common human factors causing the errors?

      • Similar drug ampoule appearance.
      • Drug storage problems.

      Any recommendations to reduce the risk of drug errors?

      1. Carefully read the ampoule before drawing up, and the syringe label before administering.
      2. Label syringes!
      3. Check labels with a second person or a device.
      4. Use non–luer lock connectors on all neuraxial catheters & devices.
      summary

      read more… or not…

    • Anaesthesia · Jun 2007

      Editorial

      Recurrent wrong-route drug error - a professional shame.

      no abstract available

      read on… or just mark as read…

    • Anaesthesia · Jul 2012

      Non-Luer connectors: are we nearly there yet?

      The Department of Health aims to eliminate the use of devices with a Luer connector firstly from 'single shot' neuraxial procedures (April 2012) and subsequently from all neuraxial and regional anaesthesia procedures (April 2013). This initiative is important for all anaesthetists, oncologists, paediatricians and neurologists. Once achieved, non-Luer connectors for neuraxial procedures will create one more barrier to wrong-route errors. ⋯ A structured evaluation of all five current connectors is urgently needed. Non-Luer connectors, however successful, will not create barriers to several type of wrong-route error and solutions to these should also be actively sought. It is clear that the initiative has been more complex than the Health Select Committee, the National Patient Safety Agency and the External Reference Group anticipated, but while there is still much work to be done, we should acknowledge that much progress has been made.

      explore further… or not…

    • Lancet · May 2017

      Randomized Controlled Trial Multicenter Study

      Effect of early tranexamic acid administration on mortality, hysterectomy, and other morbidities in women with post-partum haemorrhage (WOMAN): an international, randomised, double-blind, placebo-controlled trial.

      Tranexamic acid (TXA) used in the management of post-partum haemorrhage (PPH) reduces maternal mortality without increase in thromboembolic events.

      pearl

      read more… or not…

    collapse collection…


Want more great medical articles?

Keep up to date with a free trial of metajournal, personalized for your practice.
856,928 articles already indexed!

We guarantee your privacy. Your email address will not be shared.